Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Columbia, SC

May 22, 2020Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 4:13 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 4:13 PM EDT (20:13 UTC)
Expired
May 22, 2020, 4:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:14 PM EDTHAIL 19 Nne Aiken, SCQUARTER SIZE HAIL REPORTED AT A CONVENIENCE STORE ON US HWY 1 NEAR EXIT 22 ON INTERSTATE 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:18 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS52 KCAE 222013
SVRCAE
SCC003-063-222100-
/O.NEW.KCAE.SV.W.0083.200522T2013Z-200522T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
413 PM EDT Fri May 22 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lexington County in central South Carolina...
  North central Aiken County in central South Carolina...

* Until 500 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located over Aiken
  Municipal Airport, or near Aiken, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aiken, Aiken Municipal Airport, Aiken State Park, Steedman and New
  Holland.

This includes Interstate 20 in South Carolina between mile markers 16
and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3360 8179 3374 8175 3375 8173 3382 8144
      3351 8139
TIME...MOT...LOC 2012Z 270DEG 16KT 3365 8172 

HAIL...1.25IN
WIND...60MPH
 
$$

HC
2 follow-up statements
754 
WWUS52 KCAE 222037
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
437 PM EDT Fri May 22 2020

SCC003-063-222100-
/O.CON.KCAE.SV.W.0083.000000T0000Z-200522T2100Z/
Lexington SC-Aiken SC-
437 PM EDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...

At 437 PM EDT, a severe thunderstorm was located near Aiken Municipal
Airport, or 10 miles northeast of Aiken, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Holland.

This includes Interstate 20 in South Carolina between mile markers 26
and 34.
 
LAT...LON 3361 8161 3375 8163 3377 8155 3378 8143
      3363 8141
TIME...MOT...LOC 2037Z 270DEG 16KT 3365 8158 

HAIL...0.75IN
WIND...60MPH
 
$$

HC
323 
WWUS52 KCAE 222045
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
445 PM EDT Fri May 22 2020

SCC003-063-222054-
/O.CAN.KCAE.SV.W.0083.000000T0000Z-200522T2100Z/
Lexington SC-Aiken SC-
445 PM EDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEXINGTON AND
NORTH CENTRAL AIKEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central South Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3361 8161 3375 8163 3377 8155 3378 8143
      3363 8141
TIME...MOT...LOC 2043Z 270DEG 16KT 3365 8154 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 22, 2:46 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EDT Fri May 22 2020

.SYNOPSIS...
A nearly stationary front and an upper level disturbance will
result in scattered to numerous showers and thunderstorms
through much of the evening. The air mass will remain moist and
unstable through the weekend and scattered afternoon and evening
showers and thunderstorms are expected. Temperatures will be
above normal. Temperatures will be more seasonable early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery this afternoon depicts a closed upper level
low over the Ohio Valley, with a west-southwest flow in place
aloft over the region. Meanwhile, a surface analysis shows that
a front has lifted north into the area, but has become nearly
stationary and is rather diffuse.

The atmosphere continues to destabilize this afternoon as
temperatures warm into the 80s in many areas. These warm
temperatures along with dew point values in the upper 60s to
around 70 will result in strong surface-based instability, with
CAPE values rising above 2000 J/kg in many places by late this
afternoon. Moisture is also plentiful, with the high dew points
and PWAT values of 1.50-1.75". The instability, moisture, and
forcing provided by a potent short wave moving across eastern TN
and northern GA will result in the development of scattered to
numerous showers and thunderstorms late this afternoon and
evening.

There is increasing concern for severe thunderstorms, mainly
late this afternoon and early this evening, as a strengthening
upstream MCV moves across the northern and central Midlands
where conditions continue to destabilize. Additional more
discrete storms are possible ahead of the line. As a result, a
Severe Thunderstorm Watch has been issued for the northern and
portions of the central Midlands through 8 pm this evening. The
primary threat is damaging winds, especially with any bowing
segments that develop. However, some large hail and even a
tornado could occur.

While locally heavy rainfall will occur, the storms should be
rather progressive so the overall flash flood threat will be
minimal.

The strongest storms should move east of the area by late
evening, but models suggest the potential for some lingering
convection into the early overnight hours, especially across
northern areas.

There could be some breaks in the clouds overnight, but guidance
is suggesting that patchy fog could form in many areas toward
daybreak Saturday and have added mention to the forecast.
Temperatures will be mild, with lows in the mid and upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday night...Upper level ridge will build across
the southeastern states over the weekend. The airmass will remain
moist and moderately to strongly unstable with steep low to mid
level lapse rates. With 850mb west flow/warm advection expect temps
around 90 degrees in the afternoon. Weak surface trough across area.
There may be a weak short wave trough trigger moving to the
southeast in northwest flow aloft. CAM models support scattered
convection/pulse severe mainly across the north Midlands and Pee Dee
in the afternoon and evening. Min temps above normal near 70.

Sunday and Sunday night...Surface ridge over the Northeastern
States builds down the eastern seaboard and appears a back door
front will be approaching from eastern North Carolina late in
the day or in the evening. A sea breeze front is also possible
as low level flow becomes east. The air mass remains at least
moderately unstable with steep low to mid level lapse rates.
Scattered convection...isolated pulse severe...mainly in the
late afternoon and evening. The convection may continue
overnight but diminish as more stable air/front moves into the
area. Blended temperature guidance supports max temps near 90
again with min temps above normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Front moving southwest through the area early monday and weak
shallow isentropic lift may result in considerable clouds and
showers mainly across the CSRA and south Midlands. The ridge will
build in from the northeast with drier air for Monday night and
Tuesday. Temperatures a little cooler/seasonable especially Monday.
Surface ridge extending from offshore Mid Atlantic states through
late week with building ridge aloft over the eastern CONUS as deep
low moves into the southern Plains. Persistent east to southeast
deep-layer flow for most of next week. Low chance convection through
the period. Temperatures warm under ridge but with east flow should
result in near normal values in the mid to upper 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A line of strong to severe thunderstorms should move across
much of central SC late this afternoon into early this evening
and impact CAE/CUB/OGB. However, additional scattered
thunderstorms could also develop and impact AGS/DNL. As a
result, have included vicinity thunderstorms at all terminals
during this time period, and a tempo group lasting for a couple
of hours mainly from 21-00Z. Gusty/erratic winds are likely,
along with brief restrictions, with any thunderstorms.
Conditions should improve late this evening and overnight, with
VFR conditions at all terminals. There is the potential for some
low stratus and/or fog to develop toward daybreak Saturday, but
confidence is not great enough to indicate anything lower than
MVFR conditions at this time.

EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
diurnal showers and thunderstorms are possible through the
weekend with improvement early next week.

&&

.HYDROLOGY...
Rainfall amounts over the past 48 hours have ranged from 3 to 8
inches across much of the upper and central portions of the
river basins. This will lead to considerable river flooding on
many of the area rivers through the holiday weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 22, 9:00 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
900 AM EDT Fri May 22 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
231300-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
900 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms this afternoon and evening. Damaging
winds and large hail are the primary threats. Locally heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:32 AM EDTDense Fog AdvisoryCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more3 hr
May 22, 3:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield52 min
May 22, 3:35 PM EDTSevere Thunderstorm WarningCAEMcCormick55 min
May 22, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry56 min
May 22, 3:53 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg21 min
May 22, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
May 22, 4:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland34 min
May 22, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster59 min
May 22, 4:36 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more54 min
May 22, 4:55 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland50 min
May 22, 5:09 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min
May 22, 5:10 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland50 min
May 22, 5:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Richland, Saluda31 min
May 22, 5:40 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
May 22, 5:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter38 min
May 22, 5:59 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland, Sumter46 min
May 22, 6:09 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter51 min
May 22, 6:32 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell58 min
May 22, 6:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter52 min
May 22, 7:10 PM EDTTornado WarningCAEOrangeburg24 min
May 22, 7:15 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg60 min
May 22, 7:57 PM EDTAreal Flood AdvisoryCAEOrangeburg63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.